Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS St. Louis, MO

May 27, 2004Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2004, 5:53 PM CDT for Greene County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 5:53 PM CDT (22:53 UTC)
Expired
May 27, 2004, 6:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Greene County, IL

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS53 KLSX 272253
SVRLSX
ILC061-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CARROLLTON...MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARROLLTON
  WHITE HALL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3942 9059 3919 9056 3924 9022 3953 9022

$$

CVKING/FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:10 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 27, 3:10 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT THU MAY 27 2004

.DISCUSSION...
CONTINUING ACTIVE WEATHER TODAY.  THE GOING FORECAST LOOKS PRETTY
GOOD...AND WONT BE MAKING TOO MANY CHANGES AT THIS TIME.  RIGHT
NOW...A WARM IS STRETCHING FROM AROUND COLUMBIA TO ST LOUIS TO
SALEM.  VISIBLE SATELLITE IMAGERY IS CLEARLY SHOWING THE DELINEATION
BETWEEN AIRMASSES AS THE CU HAS FORMED SOUTH OF THE BOUNDARY.  RUC
ANALYSIS SHOWS CAPES INCREASING TO OVER 4000 J/KG ESPECIALLY ACROSS
SOUTHERN PORTIONS OF THE AREA...LIS OF -9 TO -11...AND BULK SHEAR
VECTORS OF BETWEEN 25 AND 30 M/S.  LOOKS LIKE WERE SET TO ROCK AND
ROLL AGAIN THIS AFTERNOON AND THIS EVENING.  EXPECT HP SUPERCELLS
AGAIN GENERALLY ALONG AND SOUTH OF I70 IN THE JUICIEST AIR...AND
MULTICELL CLUSTERS...WITH POSSIBLY A SUPERCELL OR TWO UP NORTH.  THE
POTENTIAL FOR HEAVY RAIN WITH ANY OF THESE STORMS ALONG WITH THE
ALREADY WET GROUND HAS ALSO PROMPTED US TO ISSUE A FLOOD
WATCH...EFFECTIVE FOR THE ENTIRE AREA UNTIL MIDNIGHT.

THIS AFTERNOON AND THIS EVENINGS CONVECTION SHOULD HELP TO PUSH THE
FRONT BACK SOUTH OF US. THIS TIME BOTH MODELS HAVE DECIDED TO KEEP
IT SOUTH OF US FOR AT LEAST ALL OF FRIDAY.  THIS SHOULD GIVE US A
BIT OF TIME TO DRY OUT BEFORE RETURN FLOW KICKS BACK IN ON
SATURDAY.  WE COULD SEE SOME WARM ADVECTION SHOWERS AND STORMS AS
EARLY AS SATURDAY MORNING...BUT IT APPEARS AS THOUGH SATURDAY
AFTERNOON WE MAY SEE A LITTLE MORE CONVECTION IN THE HEAT OF THE
DAY.  THE MODELS SEEM TO HAVE SPED THE NEXT COLD FRONT UP A BIT AND
ARE NOW BRINGING IT THROUGH ON SUNDAY EVENING.  ANOTHER ROUND OF
THUNDERSTORMS LOOKS LIKELY WITH THE FROPA.

NOT MUCH CHANGE TO THE EXTENDED FOR THIS FORECAST.  ACTIVE WEATHER
NOW BLOWING UP OVER THE CWFA SO WILL CUT THIS DISCUSSION SHORT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL MIDNIGHT CDT FOR THE ENTIRE AREA
.IL...FLOOD WATCH UNTIL MIDNIGHT CDT FOR THE ENTIER AREA

CARNEY

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 27, 12:43 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 PM CDT THU MAY 27 2004

ILZ095>097-MOZ018-019-026-027-034>036-042-281200-
ADAMS IL-AUDRAIN-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-
SHELBY-
1243 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF A QUINCY TO PARIS LINE.  A SLIGHT
RISK COVERS AREAS NORTH OF THIS LINE.  THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON IN THE WARM AND UNSTABLE ATMOSPHERE AHEAD OF AN
APPROACHING COLD FRONT. A FEW STORMS MAY PRODUCE LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.  THESE STORMS MAY ALSO PRODUCE
VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...INCREASING THE RISK
OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS WILL RESUME SATURDAY AND CONTINUE THROUGH
MEMORIAL DAY.  SOME STRONG STORMS ARE EXPECTED ON SUNDAY AS A COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

MOZ041-047>050-059-281200-
BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-OSAGE-
1243 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE WARM AND UNSTABLE
ATMOSPHERE AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS MAY
PRODUCE HAIL TO BASEBALL SIZE...WIND GUSTS IN EXCESS OF 60 MPH AND
ISOLATED TORNADOES.  THESE STORMS MAY ALSO PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...INCREASING THE RISK OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT AS A WARM FRONT MOVES NORTHEASTWARD THROUGH THE
REGION.  THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE WARM
FRONT.  A FEW MAY BE CAPABLE OF PRODUCING LARGE HAIL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH MONDAY
NIGHT.  SOME STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY AS A COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ051-052-060>065-075-
281200-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-FRANKLIN-GREENE IL-
JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY-MONTGOMERY IL-RANDOLPH IL-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON IL-
1243 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSOURI AND
SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE WARM AND
UNSTABLE ATMOSPHERE AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS
MAY PRODUCE HAIL TO BASEBALL SIZE...WIND GUSTS IN EXCESS OF 60 MPH
AND ISOLATED TORNADOES.  THESE STORMS MAY ALSO PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...INCREASING THE RISK OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS WILL RESUME SATURDAY AND CONTINUE THROUGH
MONDAY NIGHT.   SOME STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY AS A
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

MOZ072>074-084-085-099-281200-
CRAWFORD-IRON-MADISON-REYNOLDS-ST FRANCOIS-WASHINGTON-
1243 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE WARM AND
UNSTABLE ATMOSPHERE AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS
MAY PRODUCE HAIL TO BASEBALL SIZE...WIND GUSTS IN EXCESS OF 60 MPH
AND ISOLATED TORNADOES.  THESE STORMS MAY ALSO PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...INCREASING THE RISK OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AS THE COLD
FRONT BECOMES STATIONARY ACROSS SOUTHERN MISSOURI...AND ALSO ON
SATURDAY AND SATURDAY NIGHT AS THE FRONT LIFTS BACK NORTHWARD AS A
WARM FRONT.  THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE WARM
FRONT.  A FEW MAY BE CAPABLE OF PRODUCING LARGE HAIL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH MONDAY
NIGHT.  SOME STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY AS A COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

BRITT

In the hours before

Special weather statement, May 27, 5:43 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT THU MAY 27 2004

ILC001-009-149-MOC103-111-127-205-280000-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-PIKE IL-SHELBY-
543 PM CDT THU MAY 27 2004

...SEVERE THUNDERSTORM WATCH #308 IS NO LONGER IN EFFECT FOR PARTS OF
NORTHEASTERN MISSOURI AND WEST CENTRAL ILLINOIS...

THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN MISSOURI...

KNOX...LEWIS...MARION AND SHELBY.

IN ILLINOIS...

ADAMS...BROWN AND PIKE.

BRITT
Local storm report, May 27, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     STURGEON                39.23N 92.28W
05/27/2004                   BOONE              MO   EMERGENCY MNGR

            POWER POLE BLOWN DOWN.

&&

CVKING
Local storm report, May 27, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     STURGEON                39.23N 92.28W
05/27/2004                   BOONE              MO   EMERGENCY MNGR

            POWER POLE BLOWN DOWN.

&&

CVKING
Local storm report, May 27, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     STURGEON                39.23N 92.28W
05/27/2004                   BOONE              MO   EMERGENCY MNGR

            POWER POLE BLOWN DOWN.

&&

CVKING
Local storm report, May 27, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     PARIS                   39.48N 92.00W
05/27/2004                   MONROE             MO   AMATEUR RADIO

            STRUCTURAL DAMAGE TO GAS STATION.

&&

CVKING
Local storm report, May 27, 5:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     PARIS                   39.48N 92.00W
05/27/2004                   MONROE             MO   AMATEUR RADIO

            STRUCTURAL DAMAGE TO GAS STATION.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM CDTTornado WarningLSXMonroe, Saint Clair44 min
May 26, 7:14 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair61 min
May 26, 7:41 PM CDTTornado WarningLSXMonroe, Saint Clair34 min
May 26, 7:55 PM CDTSevere Thunderstorm WarningLSXMarion65 min
May 26, 7:57 PM CDTTornado WarningLSXRandolph, Washington33 min
May 27, 3:23 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike52 min
May 27, 3:48 PM CDTSevere Thunderstorm WarningLSXBond, Madison, Montgomery57 min
May 27, 3:53 PM CDTSevere Thunderstorm WarningLSXGreene52 min
May 27, 4:13 PM CDTSevere Thunderstorm WarningLSXFayette47 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningLSXMacoupin45 min
May 27, 4:40 PM CDTSevere Thunderstorm WarningLSXJersey35 min
May 27, 4:49 PM CDTSevere Thunderstorm WarningLSXMontgomery41 min
May 27, 5:12 PM CDTFlash Flood WarningLSXBond, Fayette, Macoupin, Madison, Montgomery5 hr
May 27, 5:13 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey47 min
May 27, 5:44 PM CDTFlash Flood WarningLSXCalhoun, Greene, Pike4 hr
May 27, 6:54 PM CDTFlash Flood WarningLSXJersey4 hr
May 27, 6:55 PM CDTSevere Thunderstorm WarningLSXMadison50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.